Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 355, NWS Atlanta, GA

July 29, 2023Marion County, Sumter County, Webster County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 29, 2023, 7:18 PM EDT for Marion County, Sumter County, Webster County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 7:18 PM EDT (23:18 UTC)
Expired
Jul 29, 2023, 7:45 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marion County, GA, Sumter County, GA, Webster County, GA

The radar

The Robins AFB radar (KJGX), 119 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS52 KFFC 292318
SVRFFC
GAC197-261-307-292345-
/O.NEW.KFFC.SV.W.0355.230729T2318Z-230729T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
718 PM EDT Sat Jul 29 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in west central Georgia...
  East central Webster County in west central Georgia...
  West central Sumter County in west central Georgia...

* Until 745 PM EDT.

* At 718 PM EDT, a severe thunderstorm was located over Friendship,
  or 7 miles northeast of Preston, moving south at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Plains, Friendship, and Dumas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3200 8450 3217 8454 3221 8443 3220 8443
      3219 8442 3218 8442 3217 8443 3217 8440
      3204 8431 3200 8440
TIME...MOT...LOC 2318Z 339DEG 15KT 3214 8446 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:15 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 3:15 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Sat Jul 29 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Sunday)
Issued at 314 PM EDT Sat Jul 29 2023

Summer shows no sign of slowing down as temps spike tomorrow and
into Monday. As the flow transitions today from NW to W; temps and
dewpoints have the potential to increase into heat advisory and even
Excessive Heat criteria in some of the southern parts of the CWA.
South and east of a line from Columbus to Augusta dew points could
reach as high as 75 with temperatures maxing out around 97. This
combination puts our Heat Indices at 105+ for Sunday afternoon.
There are some variables here that may prevent us from reaching
excessive heat criteria;

1.) The potential for afternoon convection across the area
forecasted to reach our criteria. This may play a limiting factor in
how high our temps climb.

2.) Model discrepancy; Whether we hit our excessive heat criteria
will depend largely on dewpoint values in the afternoon. Some models
are running a little on the drier side with Td's reaching the low
70s instead of the mid to upper 70s. While this might not seem like
much they can make a big difference in how high the HI gets.

Given all of this, we have opted to go for a Heat Advisory for
Sunday. We'll continue to monitor conditions carefully and upgrade
to Excessive Heat if necessary.

This afternoon, we're expecting another day of Isolated
thunderstorms across the CWA. The main focus according to the CAMs
looks like it will stay east of the ATL metro area and along/south
of the I-20 corridor. There is the potential for a few of these
storms to have damaging winds and heavy rain given the abundance of
instability this morning along and west of a low pressure system on
the Carolinas.

Vaughn

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 314 PM EDT Sat Jul 29 2023

The ridge over the southwestern US will begin to shift eastward over
the southern Plains at the beginning of the long term forecast
period. As a frontal boundary moves through associated with the
upper level trough over the eastern CONUS, drier conditions will
prevail through the beginning of the work week. Despite the
influence of NWly flow that typically keeps us on our toes with
MCS's, the drier than average airmass (ranging from 0.75 to 1.5
inches of PWATs) that will be ushered in is expected to result in
lower PoPs through Wednesday, with the best chances for
precipitation remaining across the north Georgia mountains and
further south closer to a boundary that looks to stall across north
Florida. Thursday, PoP chances will increase as moisture returns to
the forecast area and the high pressure moves further east. Models
are suggesting the potential for organized storms riding the eastern
periphery of the ridge will move through the forecast area Thursday
afternoon. As the ridge to the west and trough to the east become
less amplified through the end of the work week, our flow aloft
becomes more zonal. More diurnal convective activity is expected
through the weekend as moisture remains in place over the forecast
area.

Temperatures in the 90s Monday will trend cooler through mid week
into the upper 80s and low 90s before warming gradually through the
end of the long term. Heat index values will stay out of the triple
digits for much of the period before they return to the forecast
area by Friday.

KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 148 PM EDT Sat Jul 29 2023

Skies have been gradually clearing over central GA this afternoon.
SCT250 for most of the metro sites, and a chance for some isolated
TSRA beginning after 22Z will be the trend of the rest of the day.
Winds are are NW at 5-8kts; with gusty conditions possible in
TSRA.

//ATL Confidence...18Z Update...

Medium to High on TSRA Timing
High on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  97  70  94 /  20  20  20  10
Atlanta         75  98  73  96 /  20  20  10  10
Blairsville     67  90  64  86 /  30  30  10  10
Cartersville    72  96  68  93 /  20  20  10  10
Columbus        74 100  75  98 /  20  20  10  10
Gainesville     72  97  70  93 /  20  20  20  10
Macon           72 100  71  97 /  20  20  10  10
Rome            72  97  70  94 /  20  20  10   0
Peachtree City  71  98  70  96 /  20  20  10  10
Vidalia         73  98  74  94 /  30  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 8 AM to 8 PM EDT Sunday for GAZ049>051-
059>062-069-071>076-078>086-089>098-102>113.

&&

SHORT TERM...Vaughn
LONG TERM....KAL
AVIATION...Vaughn
Hazardous weather outlook, Jul 29, 4:51 AM EDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
451 AM EDT Sat Jul 29 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
451 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected this afternoon and evening
especially over eastcentral and middle Georgia. Some of the storms
will be strong and a few could produce localized areas of
damaging winds, frequent lightning and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated afternoon and evening thunderstorms are expected Sunday
through Tuesday with increasing coverage possible later next week.
Some of the storms could be strong with heavy rain, lightning and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 29, 6:16 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 PM EDT Sat Jul 29 2023

GAZ079-080-090>092-292245-
Schley GA-Chattahoochee GA-Taylor GA-Marion GA-Talbot GA-
616 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northern Marion,
northeastern Chattahoochee, northwestern Schley, south central Talbot
and southwestern Taylor Counties through 645 PM EDT...

At 615 PM EDT, a strong thunderstorm was over Brantley, or near Buena
Vista. This storm was nearly stationary.

HAZARD...Winds up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Buena Vista, Geneva, Brantley, Box Springs, Tazewell, Marion Estates,
Juniper, Charing, Oakland, and Mauk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3237 8471 3252 8470 3258 8457 3249 8435
      3240 8432 3232 8438 3231 8454
TIME...MOT...LOC 2215Z 333DEG 4KT 3239 8454

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 29, 6:37 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
637 PM EDT Sat Jul 29 2023

GAZ091-092-103-104-292300-
Schley GA-Sumter GA-Marion GA-Webster GA-
637 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Marion,
east central Webster, southwestern Schley and northwestern Sumter
Counties through 700 PM EDT...

At 637 PM EDT, a strong thunderstorm was over Friendship, or 8 miles
southwest of Ellaville. This storm was nearly stationary.

HAZARD...Winds up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Buena Vista, Ellaville, Putnam, Friendship, Doyle, Draneville, and
Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3231 8455 3232 8438 3223 8431 3206 8429
      3204 8437 3206 8446 3217 8448
TIME...MOT...LOC 2237Z 048DEG 2KT 3216 8441

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 29, 6:42 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
642 PM EDT Sat Jul 29 2023

GAZ089>091-292315-
Chattahoochee GA-Marion GA-Muscogee GA-
642 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southwestern Marion,
southeastern Muscogee and eastern Chattahoochee Counties through 715
PM EDT...

At 642 PM EDT, a strong thunderstorm was near Eelbeck/West Fort
Moore, or near Cusseta, moving southeast at 5 mph.

HAZARD...Winds up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cusseta, North Fort Moore, Christopher, Eelbeck/West Fort Moore,
Renfroe, Manta, and Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3223 8462 3223 8471 3235 8484 3246 8483
      3251 8473 3248 8461 3224 8452 3222 8461
TIME...MOT...LOC 2242Z 313DEG 6KT 3239 8475

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 29, 6:44 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
644 PM EDT Sat Jul 29 2023

GAZ091-092-292315-
Schley GA-Marion GA-
644 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of central Marion and
northwestern Schley Counties through 715 PM EDT...

At 644 PM EDT, a strong thunderstorm was over Tazewell, or near Buena
Vista, moving southeast at 5 mph.

HAZARD...Winds up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Buena Vista, Brantley, Tazewell, and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3248 8461 3244 8440 3243 8439 3242 8439
      3241 8438 3232 8438 3231 8455
TIME...MOT...LOC 2244Z 313DEG 6KT 3238 8445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 29, 7:01 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT Sat Jul 29 2023

GAZ091-092-103-104-292330-
Schley GA-Sumter GA-Marion GA-Webster GA-
701 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Marion,
east central Webster, southwestern Schley and northwestern Sumter
Counties through 730 PM EDT...

At 701 PM EDT, a strong thunderstorm was over Friendship, or near
Ellaville, moving south at 5 mph.

HAZARD...Winds up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Buena Vista, Ellaville, Plains, Putnam, Friendship, Doyle,
Draneville, and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3224 8452 3231 8455 3232 8438 3223 8429
      3205 8429 3202 8437 3204 8443 3217 8448
      3222 8460
TIME...MOT...LOC 2301Z 355DEG 6KT 3218 8439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 29, 7:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
712 PM EDT Sat Jul 29 2023

GAZ092-093-292345-
Macon GA-Schley GA-
712 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southwestern Macon
and southern Schley Counties through 745 PM EDT...

At 711 PM EDT, a strong thunderstorm was near Murrays Crossroads, or
near Ellaville, moving east at 15 mph.

HAZARD...Winds 40 to 50 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Ellaville, La Crosse, Murrays Crossroads, and Bumphead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3216 8429 3223 8429 3232 8438 3236 8422
      3229 8418 3216 8418
TIME...MOT...LOC 2311Z 264DEG 13KT 3228 8427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Albright

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:00 PM EDTSevere Thunderstorm WarningFFCBartow, Paulding, Polk22 min
Jul 28, 8:02 PM EDTSpecial Weather StatementFFCOglethorpe28 min
Jul 28, 8:28 PM EDTSpecial Weather StatementFFCOconee32 min
Jul 28, 9:31 PM EDTSpecial Weather StatementFFCJasper29 min
Jul 28, 9:36 PM EDTSpecial Weather StatementFFCHancock, Putnam, Taliaferro24 min
Jul 29, 7:51 AM EDTSpecial Weather StatementFFCHouston, Peach24 min
Jul 29, 2:37 PM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 39 more29 min
Jul 29, 3:06 PM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Crawford and 45 more27 hr
Jul 29, 5:29 PM EDTSpecial Weather StatementFFCMonroe31 min
Jul 29, 5:51 PM EDTSpecial Weather StatementFFCMuscogee24 min
Jul 29, 6:11 PM EDTSpecial Weather StatementFFCBibb34 min
Jul 29, 6:16 PM EDTSpecial Weather StatementFFCMarion29 min
Jul 29, 6:37 PM EDTSpecial Weather StatementFFCSchley23 min
Jul 29, 6:42 PM EDTSpecial Weather StatementFFCChattahoochee33 min
Jul 29, 6:44 PM EDTSpecial Weather StatementFFCMarion31 min
Jul 29, 7:01 PM EDTSpecial Weather StatementFFCSchley29 min
Jul 29, 7:12 PM EDTSpecial Weather StatementFFCSchley33 min
Jul 29, 7:42 PM EDTSpecial Weather StatementFFCWebster33 min
Jul 29, 7:44 PM EDTSpecial Weather StatementFFCWebster31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.